i dont know what is going on!!!!!

after last blog about being depressed went to my doctor who upped my anti depressants from 20 mg to 40 mg per day ,still on10mg of pred a day but my hips and base of back just lock up when i walk its like cramp and radiates all down my legs so i have to sit down for a while and do bits when i can.

the pain in my neck is still there comes and goes , i dont know is this PMR as the rheumatologist does not seem to think so although my doctor says it is.

i am so confused ,other people have said on here that when they took pred the pain went completely but mine never have gone completly although he last time my blood was done in november my esr had gone down from 31 to 18 .

i still feel so unwell , shaky , in pain and really fed up , have i got PMR along with temperal atritis or is it something completly different , i really dont know, i get cramps if i turn or even cough my fingertips tingle constantly , the left side of my neck hurts and has done for about 7 months now although i did have a good day on monday when i even walked the dogs and had no pain whatsoever , but that did not last .

sorry to moan .........

14 Replies

oldestnewest
  • Hi Lynabelle, I'm sorry I've been dealing with a lot of charity stuff the last few days and have been away from the forum. I've read all the discussion thread that followed your post a couple of weeks ago. And now today's. I'm wondering whether asking if you have a history of depression (I have). If you don't then I would have thought that would be an indicator that your current depression is linked to the steroids. Have you had a chance to discuss this with the rheumy? Maybe an alternative medication could be considered. As for your husband betting exasperated, have you had one of our information packs? If he read something about it he might get a bit more insight. Can you find somebody in your family who will listen to you talk about uour illness and explain it to others, so that you can feel supported?

  • Hi Kate

    yes i do have a history of depression , a legacy from my mother who had 3 nervous breakdowns in her lifetime, i felt suicidal a couple of weeks ago and thats when i went to see the doctor who upped my anti depressants , i am 59 and feel more like 90 at the moment and all the doctors say is that i am too young to have temperal artritis and i am not convinced that the pains in my neck and back are pmr as the pains are still there .

  • sorry kate , yes can you send me the information pack and also do you think i may have fibramiyalga and not PMR?

  • Hi lynabelle,

    Take Kate's advice because pred can cause depression even when there is no previous history of it.

    All the physical symptoms you are having, I have had. I have PMR. If you are having these pains etc then you need to up the dose of pred. 10mg is not enough. I've just come down from that dose to 9.5mg and I've had PMR for nearly 2 years. When treating PMR the dose should never be reduced until you are pain FREE!

    Were you given enough pred in the first place - looking back at your early questions, I wonder?

    When a doctor treats you for either of these illnesses or both you should be given an adequate dose because if it cures the pains reasonably fast that is the best way to diagnose that you have them.

    I think your GP is right, but you need to have a good talk with him.

    Pats.

  • Thanks Pats, I manage my preds. by myself and ama grateful for your comment about not reducing until pain free because that does not folow the 4 weeks rule. AS you wil see in my reply to lynabelle, I don't know whether I am coming or going. I have gone from 15mg to 12.5mg and I am still getting pain and burning in the tops of my arms, shoulders, hips and thighs. So I wil not reduce any further for a while. Again many thanks

  • Hi albatross,

    As you have probably discovered for yourself, there are no rules when it comes to this illness or the dose reduction of pred. You have to listen to what your body is telling you and act accordingly. After months of messing about on various doses below 8mg I was worn out, depressed and in pain. I went back to10mg and stayed there for 5 weeks. Then I came down to 9.5mg. I had 2.5mg tabs to help me, but crushed the coated tabs in my mouth to make sure the whole dose got into my system straight away. I felt a little flare for about 4 days and took 2 ibuprofen to help me through and it worked. I'm into my 2nd week on 9.5mg and feeling pretty good. Hardly any pain or stiffness and energy levels up. Is my adrenal cortex waking up? I hope so.

    Only you know how you feel. No doctor can tell you. They are given general guidelines when treating PMR/GCA, but patients are individuals. The 'one size fits all' approach does not work for many of us.

    Pats.

  • Thank you pats for your kind words, I sit here thinking (am I ever going to feel normal again) if I did not have this forum I think I would go nuts , I am due to go back to my GP on 21st dec so will have a good chat to her then.

    Let's hope I can be pain free for Christmas

  • Hi Lynabelle. I do appreciate your difficulty - especially having more than one condition - and hope you will get the steroid dose right. Pats was so helpful to me. I responded to 5mg pred dose iinitially 3 weeks ago [I should have taken 15mg] but not surprisingly did not feel better for long. By GP suggests we "start again" on 15mg and will see how it goes.

    Feeling so ill over as long period takes its toll in so many ways as I am too aware. I hope you can be gentle on yourself and value the good days.

  • So glad to have helped a little Lynabelle. I really hope you feel better for Christmas. If it helps you, this is what happened to me last year. I had to go to bed on Boxing day - completely worn out, but this year I feel it might be different. After a year of reducing very slowly from 30mg I feel so much better and I am daring to hope that I might beat this 'monster'.

    It's nearly 2 years since I developed PMR, and because I had a bad flare a year ago I've been on 30mg twice.

    The initial dose of pred, whether for PMR or GCA should knock the pain out within 3 or 4 days. If it doesn't, then the dose was not high enough. 2 years ago PMR diagnosed, 30mg of pred and the pain left my body in 3 HOURS. My Specialist said I was classic PMR. Because I came down too quickly in the first year I had a massive flare and suspected GCA. I was put on 30mg again last November and luckily it worked, but the doctor I saw said this, 'If the head pains are not gone tomorrow then come back and I will increase the dose'. Luckily I was OK - no more head pains.

    It's been a rocky old ride ever since, but I have learned this - expect a little flare in symptoms when you reduce, but if it lasts more than a few days then go back to the original dose that kept you pain free and stay there longer. I have never dropped more than a half a mg at a time since 20mg every 3 weeks. After 10 mg I will now try half mg every 5 weeks and if that is too much then I will extend the periods between drops. Some doctors advise taking a few NSAIDs to help with the drops for a few days. Ibuprofen has helped me to reduce. Paracetamol is also recommended.

    You have to play with these reductions depending on your responses.

    Pats.

  • Dear Lynabelle

    I can fully understand how you are so confused, because this last few weeks I have been the same. I have had pmr for nearly 4 years and been on steroids as long. I have gone "down and up" with dose three times and am trying again, I have gone from 15mg to 12.5mg. My confusion is I have a compression fracture of the lower spine which has left 3 bulging discs, and a tear in the cartilage of my right hip, I like you am in agony with my lower back and thighs when I move but I don't know is it the pmr, or my back. This last 10 days or so I have been in so much pain I have ended up crying which is not like me at all, but I am on my own, 70 years of age and as you understand people just don't want to hear you "going on". I can "think positive" but my body hasn't heard of that concept!!!!!

    Hang on in there, but I don't know how.

  • Lynabelle,

    I find it very hard to actually give the doctors all the symptoms of my pmr and temporal arteritis, usually forget to ask something that has been on my mind between visits. What I have decided to do is make copies of these things from the internet e.g. article on temporal arterities which deals with all the points either of my doctors have not told me, but which I should have been make aware. Giving them the article I marked off the symptoms I have found relevant to me, and I shall ask them how they make particularly effect my life, and if they can recommend any treatment which will eleviate the situation.

    I think this could work for you with copies of this blog, that way the doctors may get a wider understanding of how to eleviate your pain.

  • Thanks Hoogi

    I have been keeping a diary and write down questions as I go, will also print off copies of this blog,

    I cant believe that doctors know so litte about this condition , although i myself had never heard of it till i got it.

  • Hi Hoogli,

    Good idea. I have often found that the stress involved in going to the local hospital to visit my rheumy has often turned me into a shadow of what I am in my own inviroment, i.e. I present as a tongue-tied forgetful twit.

    It's hard to convey that you have been pacing yourself for this day, and that on many occassions you are a crumbling wreck, unable to go anywhere.

    Pats.

  • That is so true pats , I am a fixture in this house, but I am definatly going to get everything in order for the doctors visit .

You may also like...